Wisconsin, 2017Lightning Strike in Wisconsin, April 14, 2017
April 14, 2017 · NWS MPX · 1 event in 1 county or zone
A bolt of lightning struck two individual in Hudson, Wisconsin while they placed outside. The two were taken to a local hospital where their burns were treated.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A bolt of lightning struck two individual in Hudson, Wisconsin while they placed outside. The two were taken to a local hospital where their burns were treated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 14, 4:52 AM CST, 5 hours 38 minutes earlier.
Area forecast discussion, Apr 14, 4:52 AM CST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
552 AM CDT Fri Apr 14 2017
.SHORT TERM...(Today and tonight)
Issued at 415 AM CDT Fri Apr 14 2017
An upper level storm system that was rotating across the central
plains early this morning will be the main player in the next 24
hours as it moves across the Upper Midwest.
Initial elevated instability was noted across southeast Minnesota
where a few showers developed overnight, but area coverage remained
isolated due to moisture depth. However, later today, moisture depth
will increase as the upper level storm system moves closer to the
region.
Initially, most of the activity should be isolated/scattered through
early afternoon. Better coverage will likely occur during the
typical diurnal late afternoon/evening time frame as max heating
occurs. Forecasters need to look closely as the upper level
circulation moves northeast this afternoon. Several weak
circulations embedded in the main upper level storm system may be
key on where the initial thunderstorms develop this afternoon.
Overnight, as the circulation moves overhead and a frontal boundary
moves closer to the area, precipitation coverage should also
increase.
There is also some concerns with severe weather, especially
considering wind shear parameters later today/tonight. However,
instability parameters are better across Iowa. Current SPC outlook
still has any risk of severe weather south of MPX forecast area, but
this still needs to be watched based on the proximity of these
features.
.LONG TERM...(Saturday through Thursday)
Issued at 415 AM CDT Fri Apr 14 2017
An active and progressive large scale pattern will be conducive to
relatively active weather for our area through the upcoming week.
Showers are expected to be ongoing for much of the area on
Saturday morning with the warm front having lifted to the north,
with continued activity throughout the day as the cold front
passes and a shortwave trough skirts the Canadian border. overall the consensus was
favored, with precipitation totals for Fri-Sat combined in the
1-1.5 inch range along the I-90 corridor (where thunder potential
is also greater).
Sunday still looks to be the dry day of the weekend, with westerly
low level flow helping to facilitate temperature moderation to
around 5 degrees above normal.
The next shortwave passes through the fast westerly flow on
Monday night and Tuesday. Models still differ notably with the
track of the associated surface low, with the ECMWF being 300+
miles north of the GFS track. The EC and Time-shifted HopWrf are
much closer to the GFS solution, so overall the consensus was
favored, with precipitation totals higher over southern MN.
Active flow persists, with weak shortwaves likely to impact the
area at other times next week, although given the pattern, timing
and coverage will be tricky to pin down very far ahead of time.
Expect fairly uniform temperatures in the long term, with highs
generally from 55 to 65 degrees (a tad below climatological
normals).
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 550 AM CDT Fri Apr 14 2017
Thru 18z, isolated SHRA/TSRA across southeast Minnesota should
stay in this area until later this afternoon as more activity
develops across Iowa/far southern Minnesota. Morning MVFR cigs
across western Minnesota should lift with VFR conditions by noon.
Confidence on thunderstorm location and timing this afternoon is
low based on earlier activity across Iowa/SE Minnesota and the
poor model solution. My TAFs are based on the main storm system
moving across Nebraska/Kansas/Missouri this morning, and into the
Upper Midwest by later today. There should be an area of
thunderstorms this afternoon with this system, but again timing
and areal extent remains problematic. Will keep things simple
until thunderstorms begin to develop this afternoon. MVFR/IFR cigs
are likely later tonight.
KMSP...
Main thunderstorm activity should occur after 21z, with a period
of MVFR/IFR cigs late tonight/Saturday morning. As mentioned
before, confidence is low on timing and areal extent of the
thunderstorms. Winds will remain from the southeast today, and
veer to the south/southwest and weaken tonight/Saturday morning.
/OUTLOOK FOR KMSP/
Sun...VFR. Wind W 10-20 kts.
Mon...VFR. Wind NW 5 kts becoming E.
Tue...VFR. Chc MVFR -SHRA. Wind SE 10 kts becoming N.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&
SHORT TERM...JLT
LONG TERM...LS
AVIATION...JLT
Hazardous weather outlook, Apr 14, 3:29 AM CST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
429 AM CDT Fri Apr 14 2017
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
150930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
429 AM CDT Fri Apr 14 2017
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...Today and Tonight
Thunderstorms are likely later today and tonight across most of
central and southern Minnesota, as well as west central Wisconsin.
The risk of severe thunderstorms is low. Locally heavy rainfall is
likely along the Iowa border.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Showers and thunderstorms are expected Saturday. Severe weather
is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation is not expected at this time.
jlt
Lightning, St. Croix
- When
- April 14, 10:30 AM CST
- Where
- St. Croix County, 2.44 mi SSW of Boardman
- Injuries
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 45.036, -92.631
Two individuals were struck by lightning as they were playing outside. Both sustained burns to their chest and backs.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, April 14, 2017$1.1 million · EF3 · 21 events
- Excessive Heat in Texas, April 14, 20171 death · 1 event
- Rip Current in Florida, April 14, 20175 injured · 1 event
- Hail in Nebraska, April 14, 20171.75 in hail · 11 events
- Hail in Texas, April 14, 2017$4,000 · 2 in hail · 10 events
- Damaging Wind and High Wind in Oklahoma, April 14 to 15, 201770 kt wind · 9 events
- Hail in Nebraska, April 14 to 15, 20171.75 in hail · 7 events
- Flash Flooding and Heavy Rain in Iowa, April 14 to 15, 2017$10,000 · 4 events
- Hail in Nebraska, April 14, 20171 in hail · 2 events
- Heavy Rain in Puerto Rico, April 14 to 16, 20171 event
- Tornado in New Mexico, April 14, 2017EF0 · 1 event
- Flood in Arkansas, April 14 to 15, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683848.